Texas, 2012Flash Flood and Hail in Texas, June 3, 2012
June 3, 2012 · NWS LUB · 3 events in 2 counties and zones
Scattered high-based and nearly stationary thunderstorms developed in Briscoe County late this afternoon. As early evening approached, these storms intensified and moved east accompanied by localized instances of large hail up to ping-pong ball size and high winds in portions of Hall and Childress Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered high-based and nearly stationary thunderstorms developed in Briscoe County late this afternoon. As early evening approached, these storms intensified and moved east accompanied by localized instances of large hail up to ping-pong ball size and high winds in portions of Hall and Childress Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 6:10 PM CST, 20 minutes earlier.
Area forecast discussion, Jun 3, 6:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CDT SUN JUN 3 2012
.AVIATION...
WEAK UPPER LEVEL DISTURBANCE PASSING OVER THIS EVENING ACCOUNTING
FOR THUS FAR ISOLATED THUNDERSTORMS THAT HAVE BEEN IMPACTING KLBB
THOUGH SHOULD BE DECLINING...AND ON VERGE OF MOVING INTO KCDS
WHICH SHOULD BE EXPANDING. SHEAR AND INSTABILITY LEVELS REMAIN
BETTER NEAR KCDS SUPPORTING STRONGER AND POSSIBLY SEVERE
THUNDERSTORMS NEAR KCDS. WILL NEED TO MONITOR ACTIVITY FURTHER
WEST-NORTHWEST ACROSS THE PANHANDLE FOR POTENTIAL TO IMPACT
TERMINALS INTO THE NIGHT. OTHERWISE WE ARE EXPECTING ACTIVITY TO
WANE LATER IN THE NIGHT WHILE AN OUTFLOW-FRONTAL BOUNDARY WILL
SCOOT SOUTHWARD EARLY MONDAY LEAVING NORTHEAST LOW LEVEL FLOW.
THIS SHOULD PUSH A BOUNDARY FURTHER SOUTH ON MONDAY FOR THUNDER
CHANCES...BUT CHANCES STILL TOO LOW FOR INDICATING THIS FAR OUT
IN EITHER TAF. RMCQUEEN
&&
.PREV DISCUSSION... /ISSUED 344 PM CDT SUN JUN 3 2012/
SHORT TERM...
VIS SATELLITE IMAGE SHOWING CU DEVELOPING ALONG CONVERGENCE AXIS
FROM THE EASTERN PNHDL SOUTHWARD GENERALLY ALONG THE CAPROCK AND
INTO HALE COUNTY. SBCAPES IN THIS REGION ON THE ORDER OF 1000-2000
J/KG WITH EFFECTIVE SHEAR 25-40KT ACROSS MAINLY THE PANHANDLE. SHRTWV
TROUGH PROGRESSIVES SOUTHEAST FROM CENTRAL KS INTO THE PNHDL WILL
HELP ORGANIZATION OF STORMS FROM THE EASTERN PNHDL INTO THE NORTHERN
ROLLING PLAINS THROUGH THE EVE. FURTHER WEST...A MORE DEEPLY MIXED
AIR MASS WITH DEWPOINTS IN THE 40S EXISTS ACROSS THE SOUTH PLAINS
INTO THE FAR WESTERN ROLLING PLAINS. THIS AREA SHOULD SEE SOME
CONVECTIVE ACTIVITY LATE THIS AFTERNOON AND EVENING BUT WITH LESSER
UPPER LEVEL SUPPORT...MUCH SHORTER HODOGRAPH AND OVERALL LESS
INSTABILITY SHOULD BE MORE PULSE-TYPE AND PRIMARILY OUTFLOW DRIVEN.
ACTIVITY ACROSS THE SE PNHDL AND ROLLING PLAINS TO THE NORTHEAST OF
LUBBOCK SHOULD PROGRESS SOUTHEAST THROUGH THE EVENING WITH TENDENCY
FOR WEAKENING AS YOU BECOME FURTHER DISPLACED FROM THE BEST UPPER
SUPPORT AND LLJ AXIS EXPECTED TO EXTEND FROM FAR NW TX INTO CENTRAL
OK.
FOR MONDAY...A COLD FRONT...OUTFLOW ENHANCED BOUNDARY...WILL SPREAD
SOUTH ACROSS THE SOUTH PLAINS WITH DEEP EASTERLY FLOW IN PLACE BY
AFTERNOON. THIS WILL HELP MAINTAIN MOISTURE ALONG WITH UPSLOPE
ASCENT AND COOLER TEMPERATURES ALOFT TO GENERATE MORE THUNDERSTORMS
WITH AFTERNOON HEATING. BEST LOCATIONS SHOULD BE ACROSS THE SOUTHERN
SOUTH PLAINS AND EASTERN NEW MEXICO IN PROXIMITY TO BEST LOW LEVEL
FORCING ASSOCIATED WITH FRONT. TEMPERATURES ON MONDAY WILL COOL BACK
SOME WITH UPSLOPE FLOW AND EARLIER CLOUD DEVELOPMENT BUT STILL
REMAIN SEVERAL DEGREES ABOVE NORMAL GIVEN RESIDUAL WARM AIR AND
OVERALL DRY SOIL CONDITIONS ACROSS MUCH OF THE SOUTH PLAINS AND
ROLLING PLAINS.
LONG TERM...
MODELS CONTINUE TO BE A BIT ON THE WET SIDE TUESDAY AND WEDNESDAY
AND TO A LESSER EXTENT THURSDAY. UPSLOPE FLOW IN THE LOW LEVELS...
COOLING MID LEVEL TEMPS...WEAK FLOW ALOFT WITH AREA UNDERNEATH
WEAK RIDGING...AND A WEAKLY CAPPED AIR MASS SUGGEST POTENTIAL FOR
WEAKLY FORCED SCATTERED THUNDERSTORMS EACH DAY /MAINLY AFTN AND
EVENING/ BUT WITH LITTLE ORGANIZATION TO INCREASE CONFIDENCE IN
FAVORING ONE PART OF THE AREA OVER ANOTHER. STILL LOOKS LIKE 30 TO
40 PCT POPS IN ORDER TUESDAY THEN A LITTLE LOWER INTO 20 TO 30 PCT
RANGE FOR WEDNESDAY. CANNOT RULE OUT THURSDAY NOW AS THERE REMAINS
UNCERTAINTY REGARDING THE SPEED AT WHICH THE UPPER RIDGE WILL
STRENGTHEN. TOWARD THE END OF THE WEEK AND FOR NEXT WEEKEND WILL
LIKELY SEE UPPER RIDGE STRENGTHEN BUT FLATTEN WITH STRONGER
WESTERLY FLOW ALOFT LIKELY HELPING DRIVE THE DRYLINE EASTWARD
TOWARD THE ROLLING PLAINS. THIS SHOULD LEAD TO HOTTER TEMPS AND
POSSIBLY DRYLINE STORMS EAST...ALTHOUGH UNTIL ABLE TO OBTAIN A
BETTER HANDLE ON STRENGTH OF CAPPING INVERSION WILL KEEP POPS
BELOW MENTIONABLE LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 63 91 61 86 62 / 20 20 30 30 30
TULIA 64 90 64 86 63 / 20 20 30 30 30
PLAINVIEW 66 91 65 88 64 / 20 20 30 30 30
LEVELLAND 68 95 65 87 65 / 20 20 30 30 30
LUBBOCK 68 95 67 87 66 / 20 20 30 30 30
DENVER CITY 65 97 65 90 64 / 20 20 40 20 20
BROWNFIELD 68 96 67 88 64 / 20 20 30 30 30
CHILDRESS 68 96 69 90 67 / 30 20 30 30 30
SPUR 70 98 70 89 66 / 20 20 30 30 30
ASPERMONT 72 99 70 90 68 / 20 20 30 30 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/05
Hazardous weather outlook, Jun 3, 10:23 AM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT SUN JUN 3 2012
TXZ021>044-041630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1123 AM CDT SUN JUN 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE AND MUCH
OF THE ROLLING PLAINS.
AN APPROACHING UPPER LEVEL DISTURBANCE...SURFACE PRESSURE TROUGH AND
DRYLINE WILL ALL COMBINE TO RESULT IN ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON...MAINLY ACROSS THE
EXTREME SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS. SOME OF
THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING HAIL UP TO THE
SIZE OF GOLFBALLS AND WIND GUSTS UP TO 70 MPH.
FURTHER WEST ON THE CAPROCK...ISOLATED THUNDERSTORMS WITH VERY HIGH
CLOUD BASES MAY FORM DURING THE AFTERNOON HOURS. THESE STORMS
COULD ALSO POSE A DAMAGING WIND GUST THREAT OF UP TO 70 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
JW
In the hours before
Special weather statement, Jun 3, 4:30 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
530 PM CDT SUN JUN 3 2012
TXZ035-032300-
LUBBOCK-
530 PM CDT SUN JUN 3 2012
...STRONG THUNDERSTORMS OVER LUBBOCK COUNTY...
AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL
LUBBOCK COUNTY TO EXTREME SOUTHWESTERN LUBBOCK COUNTY...MOVING EAST
AT 15 MPH.
WINDS UP TO 55 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW 3 MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 3358 10208 3383 10195 3383 10171 3341 10190
3341 10207
TIME...MOT...LOC 2227Z 283DEG 4KT 3378 10181 3346 10205
JWSpecial weather statement, Jun 3, 4:55 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT SUN JUN 3 2012
TXZ024-025-032315-
BRISCOE-HALL-
555 PM CDT SUN JUN 3 2012
...STRONG THUNDERSTORM OVER HALL AND BRISCOE COUNTIES...
AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN BRISCOE COUNTY AND
NORTHWESTERN HALL COUNTY...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND OCCASIONAL LIGHTNING ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3475 10090 3475 10065 3460 10096 3475 10108
TIME...MOT...LOC 2253Z 238DEG 14KT 3469 10096
JW
Special weather statement, Jun 3, 5:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
601 PM CDT SUN JUN 3 2012
TXZ029-035-032330-
HALE-LUBBOCK-
601 PM CDT SUN JUN 3 2012
...STRONG OUTFLOW WIND GUSTS REMAIN POSSIBLE EARLY THIS EVENING
ACROSS LUBBOCK AND HALE COUNTIES IN THE CENTRAL SOUTH PLAINS...
AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS CAPABLE OF STRONG OUTFLOW WIND GUSTS OVER THE
CENTRAL SOUTH PLAINS...FROM 4 MILES EAST OF ABERNATHY...OVER
NORTHERN LUBBOCK...AND NEAR WOLFFORTH...MOVING TO THE EAST AT 15 MPH.
WIND GUSTS UP TO 55 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW 3 MILES AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 3410 10161 3352 10161 3345 10207 3391 10207
TIME...MOT...LOC 2259Z 268DEG 11KT 3385 10177
05
Special weather statement, Jun 3, 5:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
622 PM CDT SUN JUN 3 2012
TXZ024-025-032345-
BRISCOE-HALL-
622 PM CDT SUN JUN 3 2012
...STRONG THUNDERSTORMS CONTINUE OVER HALL AND BRISCOE COUNTIES...
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES NORTH OF QUITAQUE...MOVING EAST AT 10
MPH. ANOTHER STRONG THUNDERSTORM WAS INDICATED 10 MILES NORTH OF
QUITAQUE...ALSO MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 3475 10056 3434 10069 3434 10108 3475 10107
TIME...MOT...LOC 2321Z 288DEG 5KT 3467 10091
JW
Special weather statement, Jun 3, 5:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT SUN JUN 3 2012
TXZ029-035-040000-
HALE-LUBBOCK-
632 PM CDT SUN JUN 3 2012
...STRONG OUTFLOW WIND GUSTS REMAIN POSSIBLE EARLY THIS EVENING
ACROSS LUBBOCK AND HALE COUNTIES IN THE CENTRAL SOUTH PLAINS...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS CAPABLE OF STRONG OUTFLOW WIND GUSTS CENTERED
9 MILES NORTHEAST OF ABERNATHY...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 55 MPH...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING...SHOULD BE EXPECTED FROM THUNDERSTORMS IN THIS AREA.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW 3 MILES AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 3409 10157 3367 10157 3361 10192 3400 10184
TIME...MOT...LOC 2331Z 268DEG 7KT 3390 10169
05
Special weather statement, Jun 3, 5:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
659 PM CDT SUN JUN 3 2012
TXZ029-030-040030-
FLOYD-HALE-
659 PM CDT SUN JUN 3 2012
...STRONG THUNDERSTORMS OVER PORTIONS OF HALE AND FLOYD COUNTIES...
AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF FLOYDADA...OR 2 MILES EAST OF
LOCKNEY...MOVING EAST AT 20 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 55 MPH...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING...SHOULD BE EXPECTED FROM THIS STORM.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW 3 MILES AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 3431 10112 3385 10112 3383 10161 3424 10159
TIME...MOT...LOC 2357Z 266DEG 19KT 3408 10137
05
Event by event
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Briscoe
- When
- June 3, 6:30 PM CST to 6:35 PM CST
- Where
- Briscoe County, 15.92 mi NNE of Quitaque
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.588, -100.960
Ping-pong ball size hail fell for about two minutes along Texas Highway 256 in far eastern Briscoe County. Thereafter, copious amounts of pea size hail fell for several minutes and covered the roadway until heavy rains washed much of the hail into nearby bar ditches. No damage was observed.
Flash Flood, Briscoe
- When
- June 3, 6:45 PM CST to 7:15 PM CST
- Where
- Briscoe County, 16.52 mi NNE of Quitaque to 14.06 mi NNE of Quitaque
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.601, -100.975
Heavy rains from a slow-moving severe thunderstorm created several swift-moving mud flows in open ranch land along Texas Highway 256 in far eastern Briscoe County. No property damage such as washed-out fences or side roads was observed.
Thunderstorm Wind, Childress
- When
- June 3, 7:20 PM CST
- Where
- Childress County, 1.84 mi ENE of (Cds)childress Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.440, -100.270
Measured by the Childress ASOS.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, June 3 to 4, 2012$422,000 · 65 kt wind · 27 events
- Hail and Damaging Winds in Arkansas, June 3, 2012$337,000 · 2.5 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 3 to 4, 2012$295,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Tennessee, June 3 to 4, 2012$120,000 · 1.75 in hail · 24 events
- Coastal Flood in Massachusetts, June 3, 20121 injured · $115,000 · 5 events
- Hail and Damaging Winds in Mississippi, June 3 to 4, 2012$110,000 · 1 in hail · 8 events
- Damaging Winds in Pennsylvania, June 3, 2012$60,000 · 50 kt wind · 10 events
- Tornadoes and Hail in Minnesota, June 3, 2012EF1 · 4 events
- Hail and Damaging Wind in Iowa, June 3, 2012$26,000 · 1 in hail · 4 events
- Coastal Flood in Maine, June 3, 2012$18,000 · 6 events
- Hail and Damaging Winds in Alabama, June 3, 20121.75 in hail · 16 events
- Hail and Damaging Winds in Tennessee, June 3, 2012$11,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377348, 377349, 377146.